Maine, 2014

Hail in Maine, August 7, 2014

August 7, 2014 · NWS GYX · 4 events in 2 counties and zones

A weak cold front dropping south through the region was the focus for afternoon convection. Falling freezing levels contributed to the formation of large hail with many of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak cold front dropping south through the region was the focus for afternoon convection. Falling freezing levels contributed to the formation of large hail with many of these storms. All severe reports were exclusively due to hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 8:01 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 7, 8:01 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
901 AM EDT THU AUG 7 2014

.SYNOPSIS...
ANOTHER COLD FRONT WILL CROSS THE REGION TODAY WITH A FEW SHOWERS
AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD PRODUCE GUSTY
WINDS AND SMALL HAIL. AN UPPER TROUGH WILL PRODUCE A FEW CLOUDS
AND WIDELY SCATTERED SHOWERS ON FRIDAY. HIGH PRESSURE BUILDS IN
FOR THE WEEKEND AND INTO EARLY NEXT WEEK. LOW PRESSURE APPROACHES
FROM THE WEST TUESDAY NIGHT BRINGING PRECIPITATION BACK FOR THE
MIDWEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
855 AM...MADE SOME ADJUSTMENT TO THE FORECAST DETAILS TODAY...BUT THE
OVERALL THINKING REMAINS THE SAME...WITH SEVERAL ROUNDS OF SCT
SHRA/TSRA EXPECTED DURING THIS AFT INTO EARLY EVE. MESOSCALE
MODELS CONTINUE TO SHOW THE POTENTIAL FOR SCT CONVECTIVE SHRA
DEVELOPING AROUND NOON...AND BECOMING SCT ACROSS THE ENTIRE CWA
MID-LATE AFTERNOON...THEY DO ONCE AGAIN FOCUS THE MOST INTENSE
CONVECTION AND HIGHEST QPF VALUES ALONG THE ME COAST AND INTO
INTERIOR SECTIONS OF SW ME. SO...ONCE AGAIN IT LOOKS LIKE THE SEA
BREEZE BOUNDARY BECOMES ACTIVE...AND PERHAPS LEFTOVER BOUNDARIES
FROM YESTERDAYS CONVECTION WILL ALSO HELP DEVELOP STORMS IN THIS
AREA. HAVE PUT THE HIGHEST POPS IN THESE AREAS THIS AFTERNOON.
AGAIN WILL HAVE TO WATCH FOR A FEW ISOLATED STORMS PRODUCING
STRONG WINDS AND HAIL...PARTICULARLY AROUND THESE LOCAL SFC
BOUNDARIES.

PREV DISC...
AT 06Z...A COLD FRONT EXTENDED FROM THE SAINT LAWRENCE VALLEY
SOUTHWESTWARD THROUGH THE EASTERN GREAT LAKES. GOES WATER VAPOR
SHOWED A POTENT IMPULSE VICINITY OF THE QUEBEC/ONTARIO BORDER
DIVING SOUTHEASTWARD. FOR TODAY...THE IMPULSE AND ASSOCIATED
SURFACE BOUNDARY WILL SLIDE SOUTHEASTWARD. HIGHS WILL BE MAINLY IN
THE 70S WITH DEWPOINTS IN THE 50S. COOLER AIR WILL BE MOVING IN
ALOFT...AND WITH DAYTIME HEATING AND UPPER SUPPORT THIS SHOULD
RESULT IN CAPES OF AROUND 1200 J/KG...WINDEX VALUES SUPPORTING A
FEW WIND GUSTS NEAR 50 MPH IN THE STRONGEST CONVECTION. I'VE ADDED
ENHANCED WORDING TO THE PUBLIC PRODUCTS FOR TODAY'S THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ANY LINGERING CONVECTION QUICKLY ENDS THIS EVENING AS THE BOUNDARY
AND UPPER SUPPORT SLIDE OFFSHORE. WE'LL SEE PARTLY CLOUDY SKIES
AND PATCHY FOG OVERNIGHT WITH LOWS IN THE UPPER 40S TO MID 50S.

ON FRIDAY...INSTABILITY CLOUDS AND A FEW POP-UP SHOWERS MAINLY OVER
NORTHERN AND EASTERN SECTIONS BEFORE THE UPPER TROUGH LIFTS OUT
INTO THE MARITIMES. HIGHS WILL RANGE FROM THE 70S IN THE MOUNTAINS
TO AROUND 80 ELSEWHERE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDS IN ON SATURDAY AND WE WILL SEE A RELATIVELY
LONG PERIOD WITHOUT PRECIPITATION. THIS DRY SPELL LAST THROUGH
MONDAY NIGHT AT LEAST. RISING HEIGHTS AND SOUTH WINDS HELP BOOST
TEMPERATURES INTO THE UPPER 70S TO MID 80S EACH DAY. LOW DEW
POINTS...ESPECIALLY SATURDAY AND SUNDAY NIGHTS...WILL SUPPORT
CHILLY OVERNIGHT LOWS IN THE 40S IN THE HIGHER TERRAIN. SKIES
SHOULD START OUT SUNNY ON SATURDAY BUT BECOME PROGRESSIVELY
CLOUDIER BY MONDAY AS MOISTURE INCREASES AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM ORGANIZING NEAR THE GREAT LAKES REGION.

A WARM FRONT SHOULD LIFT ACROSS THE NORTHEAST TUESDAY NIGHT...
TRIGGERING WARM AIR ADVECTION SHOWERS INTO WEDNESDAY MORNING.
MODELS ARE HINTING AT THE DEVELOPMENT OF A SECONDARY COASTAL LOW
OVER THE GULF OF MAINE. IF THIS OCCURS WE MAY SEE HEAVIER
PRECIPITATION AND WINDS AS THE SYSTEM WRAPS UP. THE STORM SHOULD
EXIT INTO THE CANADIAN MARITIMES SOMETIME THURSDAY BRINGING AN END
TO THE PRECIPITATION.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH FRIDAY/...LCL MVFR AND BRIEF IFR POSSIBLE IN
STRATUS AND FOG THROUGH 12Z...THEN AREAS OF MVFR IN SHRA AND SCT
TSRA THROUGH 00Z. LCL MVFR AND BRIEF IFR POSSIBLE ONCE AGAIN
TONIGHT IN STRATUS AND FOG. VFR FRI...WITH LCL MVFR POSSIBLE IN
SHRA.

LONG TERM...VFR CONDITIONS PREVAIL EXCEPT FOR PATCHY MORNING FOG.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...WINDS/SEAS REMAIN BELOW SCA LEVELS.

LONG TERM...DEPENDING ON WHETHER OR NOT A SECONDARY COASTAL LOW
DEVELOPS IN ASSOCIATION WITH WEDNESDAY'S STORM...WINDS AND SEAS
MAY INCREASE ABOVE SMALL CRAFT LIMITS. OTHERWISE NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 7, 1:31 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
231 AM EDT THU AUG 7 2014

MEZ012>014-018>028-NHZ003>010-013-014-080645-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
231 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ007>009-NHZ001-002-080645-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
231 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-080645-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
231 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 7, 12:46 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT THU AUG 7 2014

MEZ018-071815-
INTERIOR YORK-
146 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 215 PM EDT...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF SANFORD...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LEBANON THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4329 7089 4343 7097 4349 7088 4338 7069

!SJC
Special weather statement, Aug 7, 12:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
149 PM EDT THU AUG 7 2014

NHZ006-010-071815-
SOUTHERN CARROLL-STRAFFORD-
149 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND CARROLL
COUNTY THROUGH 215 PM EDT...

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF WENTWORTH STATE PARK...
OR ABOUT 3 MILES SOUTH OF OSSIPEE...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OSSIPEE...
WENTWORTH STATE PARK...WAKEFIELD AND BROOKFIELD THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4356 7116 4365 7122 4370 7109 4357 7097
      4356 7097 4349 7111

!SJC
Special weather statement, Aug 7, 12:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT THU AUG 7 2014

NHZ006-071815-
SOUTHERN CARROLL-
150 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY THROUGH 215 PM
EDT...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEST OSSIPEE...OR ABOUT 9 MILES
NORTHEAST OF MOULTONBOROUGH...MOVING SOUTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE LAKE STATE PARK...
WEST OSSIPEE AND TUFTONBORO THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4375 7098 4364 7124 4379 7133 4388 7119

!SJC
Special weather statement, Aug 7, 12:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
152 PM EDT THU AUG 7 2014

NHZ003-005-071815-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
152 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 215 PM
EDT...

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF ORFORD...OR ABOUT 18
MILES SOUTH OF WOODSVILLE...MOVING SOUTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ORFORD...PIERMONT...
WENTWORTH AND DORCHESTER THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4393 7213 4395 7211 4398 7211 4397 7204
      4382 7177 4368 7205 4387 7215 4387 7217
      4389 7218

!SJC
Special weather statement, Aug 7, 12:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT THU AUG 7 2014

MEZ012-013-020-021-071830-
ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
155 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...FRANKLIN COUNTY AND KENNEBEC COUNTY THROUGH 230 PM EDT...

AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF LIVERMORE FALLS...
OR ABOUT 14 MILES NORTH OF TURNER...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIVERMORE
FALLS...JAY...FAYETTE...WINTHROP...WALES...READFIELD...MONMOUTH...
MANCHESTER...LEEDS AND HALLOWELL THROUGH 230 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4428 6979 4414 7004 4445 7032 4456 7012

!SJC
Local storm report, Aug 7, 1:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
210 PM EDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             NORTH HAVERHILL         44.08N  72.02W
08/07/2014  M0.50 INCH       GRAFTON            NH   COOP 2

&&

EVENT NUMBER GYX1400203

MC

The radar

The Portland,ME radar (KGYX), 41 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, York

When
August 7, 1:45 PM EST to 1:50 PM EST
Where
York County, 1.5 mi E of West Hollis
Measured
1 in hail
Reported by
Social Media
Coordinates
43.630, -70.620

A severe thunderstorm produced 1 inch hail near West Hollis.

Hail, York

When
August 7, 1:47 PM EST to 1:52 PM EST
Where
York County, Parson Field
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.730, -70.930

A severe thunderstorm produced 1 inch hail in Parsonsfield.

Hail, Cumberland

When
August 7, 2:08 PM EST to 2:12 PM EST
Where
Cumberland County, 0.85 mi SW of Fosters Corner
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.790, -70.410

A severe thunderstorm produced 1 inch hail near Windham.

Hail, York

When
August 7, 2:32 PM EST to 2:36 PM EST
Where
York County, 0.69 mi N of Goodwins Mills
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.510, -70.580

A thunderstorm produced 0.75 inch hail near Goodwin Mills.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540601, 540602, 540603, 540604.